Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 69, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2012, 1:54 PM CDT for Nodaway County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2012, 1:54 PM CDT (18:54 UTC)
- Expired
- Jun 16, 2012, 2:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Nodaway County, MO
The radar
The Omaha radar (KOAX), 165 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 1:59 PM CDT | TSTM WND GST 59 | Maryville, MO | TREES REPORTED DOWN ALONG STATE HIGHWAY AB...TIME UNKNOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 12:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
257
WUUS53 KEAX 161854
SVREAX
MOC147-161930-
/O.NEW.KEAX.SV.W.0069.120616T1854Z-120616T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 PM CDT SAT JUN 16 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NODAWAY COUNTY IN NORTHWEST MISSOURI...
* UNTIL 230 PM CDT
* AT 147 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG
A LINE EXTENDING FROM 6 MILES EAST OF HOPKINS TO MARYVILLE TO
SKIDMORE...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MARYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4053 9463 4029 9471 4024 9506 4024 9507
4057 9484 4057 9463
TIME...MOT...LOC 1853Z 259DEG 11KT 4057 9469 4028 9500
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60 MPH
$$
BOOKBINDER2 follow-up statements
569
WWUS53 KEAX 161911
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CDT SAT JUN 16 2012
MOC147-161930-
/O.CON.KEAX.SV.W.0069.000000T0000Z-120616T1930Z/
NODAWAY MO-
211 PM CDT SAT JUN 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
NODAWAY COUNTY UNTIL 230 PM CDT...
AT 204 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 4 MILES NORTHWEST OF SHERIDAN TO MARYVILLE...AND
MOVING NORTHEAST AT 15 MPH. THE STRONGEST STORM WAS LOCATED 5 MILES
NORTHEAST OF PICKERING.
AT 157 PM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 59 MPH WIND
GUST IN MARYVILLE...WHILE LAW ENFORCEMENT REPORTED SEVERAL TREES
DOWN IN THE AREA.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN NODAWAY COUNTY BETWEEN PICKERING
AND SHERIDAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4053 9463 4029 9471 4029 9472 4037 9498
4057 9476 4057 9463
TIME...MOT...LOC 1909Z 259DEG 11KT 4058 9463 4037 9486
HAIL...1.00IN
WIND...60 MPH
$$
BOOKBINDER144
WWUS53 KEAX 161927
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT SAT JUN 16 2012
MOC147-161936-
/O.EXP.KEAX.SV.W.0069.000000T0000Z-120616T1930Z/
NODAWAY MO-
227 PM CDT SAT JUN 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NODAWAY COUNTY
WILL EXPIRE AT 230 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAS MOVED INTO WORTH COUNTY.
WEAKER SHOWERS AND THUNDERSTORMS...WITH BRIEF DOWNPOURS...WILL
CONTINUE ACROSS NODAWAY COUNTY FOR THE NEXT FEW HOURS. ADDITIONAL
SEVERE WEATHER IS NOT ANCITIPATED AT THIS TIME FOR NODAWAY COUNTY.
LAT...LON 4053 9463 4029 9471 4029 9472 4037 9498
4057 9476 4057 9463
TIME...MOT...LOC 1926Z 259DEG 11KT 4059 9456 4038 9479
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:04 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 11:04 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1104 AM CDT SAT JUN 16 2012 .UPDATE... Recent satellite imagery shows two well defined MCV circulations near Manhattan KS and York NE. The rapid dissipation of precipitation associated with the larger KS circulation has in turn led to a rapid decrease in the downwind cirrus shield, which will allow strong daytime heating to continue across the CWA with temperatures already in the mid 80s and dewpoints generally in the upper 60s. 15Z surface analysis showed the effective frontal zone stretching from southwest to northeast Kansas and then bisecting Iowa. Although the warm sector flow was strongly veered, a surface low juxtaposed beneath the remnant MCV was analysed over NE KS and inducing locally backed winds across ern KS/west central MO. It is also interesting to note that although the ambient deep layer shear is modest at 20-25 knots across the warm sector, recent profiler and VWP data shows that augmented flow downstream of the MCV has boosted effective shear value to around 40 knots with more favorable veering profiles. 12Z KTOP sounding did not indicate the presence of any strong EML although a 700mb thermal ridge does extend through srn/ern KS ahead of this feature. Nonetheless, these mesoscale circulations, coupled with the strong mid level trough entering southern Alberta will collectively force the effective cold front slowly southeast this afternoon and provide sufficient mid level moistening/cooling/lift to force seasonably strong large scale ascent across the region. Convective temperatures may be breached as early as 19Z across northwest Missouri. Strong instability on the order of 2000-3000 J/kg, coupled with 20-25 knots of front-parallel oriented shear (heavily weighted in the lowest 3-4km) would support multi-cell storms and an upscale growth into a quasi-linear convective system with time. Where winds are locally augmented ahead of the MCV circulation, a few supercell structures cannot be discounted across northern MO. Concur with SPC slight risk across the entire CWA, with a predominant threat of wind damage and a secondary hail threat. A non-zero tornado threat exists mainly on the off chance of a mesoscale accident where flow is locally backed/enhanced along the leading boundary. As noted in previous discussions, the rapid increase in deep layer moisture will yield precipitable water values approaching 1.75", enhancing the threat for tropical downpours. Despite the drought conditions over the area, the orientation of the shear vectors, sounding profiles and departure of the MCV/nrn stream shortwave early this evening could ultimately lead to slowed storm motions and training over the eastern/southern CWA later on and perhaps some locally excessive rainfall. Bookbinder && .PREV DISCUSSION... /ISSUED 402 AM CDT SAT JUN 16 2012/ Short Term (Today through Monday Night)... Large MCS extending from southern Nebraska southwestward into southwestern Kansas is propagating eastward this morning. This MCS is forecast to weaken this morning per the NAM/HRRR. However the remnant boundaries/MCV will likely become the focus for initiation late this morning/early afternoon across southeastern Nebraska and northern Kansas. This will be enhanced by a strong upper level shortwave moving out of the western High Plains this morning. This convective activity should quickly grow upscale into an southeastward moving MCS that will move into northwestern Missouri and northeastern Kansas by early this afternoon. There is potential for severe weather with these storms with the main threats being hail and damaging winds. Instability will be high with 2000-3000 J/kg of CAPE available. Plenty of moisture will be available with PWAT values around 1.75" which is in the 99th percentile for middle of June. This could lead to locally heavy rainfall amounts however on the flip side this could help provide some relief to the recent drought across the area. As this MCS moves through the area 0-2.5km shear looks rather weak on the order of 10-20kts. This suggests the MCS will become outflow dominated and unable to sustain updrafts and generate a strong cold pool to provided for a large damaging wind event. Main damaging wind concerns would then be relegated to the outflow and with downburst potential which is evident with theta-e differential of about 30 degrees. Storms will progress southeastward through the CWA on Saturday/Saturday night. These storms will push a surface boundary into the area. Convection on Sunday will be dependent on how far south the boundary pushes with Saturday nights convection since that will be the focus for thunderstorms. Models show the front stalling across central Missouri so kept chance POPs going across the southern two-thirds of the CWA with slights across northern Missouri and northeastern Kansas. There will be a slim chance for severe weather south of the boundary where better instability will reside. This surface boundary by Sunday night/Monday morning is progged to lift northward into Iowa as an upper level ridge of high pressure begins into the region from the southeastern CONUS. With strong southerly flow and 850 temperatures between 22-26C highs on Monday will be quite warm ranging into the low to mid 90s. 73 Medium Range (Tuesday through Friday)... Forecast confidence in the extended remains above average thanks to continued consensus among medium range models. For Tuesday, upper flow will begin to amplify with a developing upper trough over the Northern Rockies and a building ridge over the eastern U.S. Resulting southerly flow and subsidence over the forecast area will maintain above-average temps and trended several degrees above guidance numbers as highs should have no problem reaching the low to mid 90s. Upper pattern will continue to amplify on Wednesday which will maintain dry conditions and above-average temps. Upper trough will begin to deamplify and shift into the Upper Midwest by Wednesday night and Thursday, bringing a boundary into the Central Plains into the Upper Great Lakes. Convection will likely fire across the boundary over the Mid/Upper Missouri Valley and spread southeast Wednesday night, though this should remain north of the forecast area. Much better chances for thunderstorms will arrive Thursday as the boundary edges further south into southern IA or even northern parts of the forecast area. Hawblitzel && .AVIATION... For the 12Z TAFs, VFR conditions will prevail through the morning ours at the terminals with mid level clouds expected at MCI and MKC and sct clouds around 4kft at STJ. Showers and thunderstorms across southeastern Nebraska and central Kansas will diminish as they move towards the area this morning. Thunderstorms are expected to redevelop late this morning across southeastern Nebraska and northern Kansas and move southeastward into the VC of the terminals by early afternoon. The main cluster of thunderstorms however are not expected to impact the terminals until mid-afternoon through the early evening hours. Vsbys may be reduced to 5SM in thunderstorms however cigs will remain VFR around 6kft. Winds will be out of the ssw between 5-10kts today. Tonight storms will move south of the terminals will bkn cigs remaining around 6kft. 73 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Jun 16, 12:43 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1243 PM CDT SAT JUN 16 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1243 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME SEVERE...WILL CONTINUE TO DEVELOP ACROSS NORTHWEST MISSOURI THIS AFTERNOON...GRADUALLY EXPANDING SOUTH AND EAST ALONG AN APPROACHING COLD FRONT. STRONG INSTABILITY AND ABUNDANT MOISTURE WILL FAVOR BOTH LARGE HAIL AND DAMAGING DOWNBURST WINDS. THESE STORMS MAY EVENTUALLY ORGANIZE INTO A LINE WITH A GREATER THREAT FOR WIND DAMAGE. VERY HEAVY RAINFALL IS ALSO LIKELY WITH THESE STORMS...ALTHOUGH VERY DRY CONDITIONS SHOULD LIMIT FLOODING POTENTIAL. THIS ACTIVITY MAY PERSIST INTO THE EVENING HOURS...BECOMING FOCUSED ACROSS EASTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STATIONARY FRONT WILL STALL ACROSS CENTRAL MISSOURI AND WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT INTO SUNDAY...BEFORE LIFTING ACROSS NORTHEAST MISSOURI AS A WARM FRONT SUNDAY EVENING. ISOLATED LARGE HAIL AND HEAVY RAINFALL WILL BE THE MAIN THREATS BEFORE THIS ACTIVITY EXITS THE AREA SUNDAY EVENING. UNSEASONABLE HOT TEMPERATURES WILL OVERSPREAD THE AREA BY MONDAY WITH AFTERNOON READINGS IN THE LOWER TO MIDDLE 90S EXPECTED. DEWPOINTS IN THE UPPER 60S WILL RESULT IN HEAT INDEX VALUES IN THE LOWER 100S ACROSS NORTHWEST MISSOURI BETWEEN 2 AND 6 PM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THIS AFTERNOON AND TONIGHT. BOOKBINDER
In the hours before
Special weather statement, Jun 16, 12:03 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 PM CDT SAT JUN 16 2012
MOZ011-161730-
HOLT MO-
1203 PM CDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOLT COUNTY UNTIL
1230 PM CDT...
AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG THE MISSOURI RIVER ABOUT 5 MILES SOUTHWEST
OF CRAIG...OR 10 MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...BUT FURTHER INTENSIFICATION IS EXPECTED.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CRAIG AND CORNING.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 86 AND 99.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4027 9555 4026 9508 4004 9542 4006 9542
4007 9540 4012 9540 4014 9544 4016 9544
4019 9549 4022 9547 4024 9548 4026 9555
TIME...MOT...LOC 1702Z 220DEG 22KT 4013 9541
BOOKBINDERSpecial weather statement, Jun 16, 12:45 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT SAT JUN 16 2012
MOZ001-002-011-161815-
ATCHISON MO-HOLT MO-NODAWAY MO-
1245 PM CDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON...CENTRAL
NODAWAY AND NORTHEASTERN HOLT COUNTIES UNTIL 115 PM CDT...
AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
ROCKPORT TO FAIRFAX TO MAITLAND...AND MOVING NORTHEAST AT 25 MPH.
SMALL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TARKIO...MARYVILLE...SKIDMORE...BURLINGTON JUNCTION...ARKOE...
QUITMAN AND PICKERING.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4046 9470 4016 9489 4025 9538 4030 9559
4051 9539
TIME...MOT...LOC 1744Z 217DEG 21KT 4039 9550 4032 9531
4025 9502
BOOKBINDERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:03 PM CDT | Special Weather Statement | EAX | Holt | 27 min |
| Jun 16, 12:15 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 30 min |
| Jun 16, 12:45 PM CDT | Special Weather Statement | EAX | Atchison, Nodaway | 30 min |
| Jun 16, 2:00 PM CDT | Special Weather Statement | EAX | Mercer | 45 min |
| Jun 16, 2:13 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 32 min |
| Jun 16, 2:14 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer | 31 min |
| Jun 16, 2:40 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 35 min |
| Jun 16, 3:10 PM CDT | Severe Thunderstorm Warning | EAX | Putnam | 35 min |
| Jun 16, 3:23 PM CDT | Special Weather Statement | EAX | Mercer | 52 min |
| Jun 16, 3:47 PM CDT | Special Weather Statement | EAX | Adair, Macon, Putnam | 43 min |
| Jun 16, 3:56 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Livingston | 34 min |
| Jun 16, 4:05 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 27 min |
| Jun 16, 4:11 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph | 34 min |
| Jun 16, 4:26 PM CDT | Special Weather Statement | EAX | Howard | 49 min |
| Jun 16, 4:38 PM CDT | Severe Thunderstorm Warning | EAX | Howard | 37 min |
| Jun 16, 5:01 PM CDT | Special Weather Statement | EAX | Lafayette | 44 min |
| Jun 16, 6:08 PM CDT | Special Weather Statement | EAX | Johnson | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.